Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 12, 2024, 12:21 PM MDT for Las Animas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2024, 12:21 PM MDT (18:21 UTC)
- Expired
- May 12, 2024, 1:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
- Spout
- Possible
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
576
WWUS85 KPUB 121821
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
1221 PM MDT Sun May 12 2024
COZ074-088-094-121900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1221 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 100 PM MDT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles southeast of Hoehne, or 11
miles east of Trinidad, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 10444 3724 10431 3708 10385 3699 10401
3699 10430
TIME...MOT...LOC 1821Z 302DEG 13KT 3713 10430
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 12, 11:56 AM MDT, 25 minutes earlier. Its key messages:
- One more round of rain, higher elevation snow, and thunderstorms today before storm departs tonight.
- Showers are expected each afternoon Monday and Tuesday, with most showers remaining around and along the mountains.
- Unsettled weather returns for part of the midweek period, with high (60-79%) confidence in widespread precipitation chances, but low (20-39%) confidence in precipitation amounts.
- Quieter weather is anticipated for the end of the week and start of next weekend.
Area forecast discussion, May 12, 11:56 AM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1156 AM MDT Sun May 12 2024 .KEY MESSAGES... - One more round of rain, higher elevation snow, and thunderstorms today before storm departs tonight. - Showers are expected each afternoon Monday and Tuesday, with most showers remaining around and along the mountains. - Unsettled weather returns for part of the midweek period, with high (60-79%) confidence in widespread precipitation chances, but low (20-39%) confidence in precipitation amounts. - Quieter weather is anticipated for the end of the week and start of next weekend. && .UPDATE... Issued at 1152 AM MDT Sun May 12 2024 Updated forecast to extend winter weather advisories until 2 pm. Precip is still wrapping around into the higher elevations of Pikes Peak. Snow is melting on roadways but still slushy, and snow is still likely accumulating on grassy areas. Landspout threat still continues over easter plains, especially along the boundary that will slowly push southeastward through the daylight hours. SPC has put far eastern plains into a 2% tor threat, and the NON SUPERCELL TORNADO PARAMETER on the SPC mesopage website is starting to peg the SE CO region. && .SHORT TERM /THROUGH TONIGHT/... Issued at 435 AM MDT Sun May 12 2024 Active morning so far with 17 inches of snow falling in an 9 hour period at Leadville in Lake county last evening and overnight. Webcams at Fremont Pass and Leadville shows some heavy snow accumulations and this area is under the TROWAL/wrap around band of precipitation along the northern side of the upper low centered across southwest CO as of 09z. Convective enhancement has helped precipitation and snow accumulations over-perform as is typical of wet spring storms. Question will be how much of this will continue across our area as the upper low pulls eastward and this precipitation band spreads south and eastward with time. High res models have been increasing QPF across Fremont and Teller counties as well as the upper Arkansas river valley. Although loss of heating would suggest less widespread convective enhancement this morning, persistent lightning with convective elements continues to percolate along the front range which is funneling moisture into the central mountains. Will follow the trends of the high res models and expand advisories eastward into portions of Teller and Fremont counties this morning. Temperatures in Teller county have already dropped to around freezing and model soundings have been showing the potential for snow levels to drop to around 8500 feet this morning. Warmth of ground may mitigate impacts below 9000 feet, but can't rule out some heavy wet slushy accumulations during the heavier precipitation rates this morning. Have limited advisories to the morning hours for now as snow levels are advertised to rise again this afternoon. Central mountains will see advisories and warnings continue through 15z and it is possible that extensions of the advisories may be needed for southern areas through 18z depending on how consolidated this wrap around band maintains. Elsewhere will see rain showers across the lower elevations below 9000 feet with lighter snow accumulations across the higher areas of our southern mountains due to the storm track. Across the plains today, showers and thunderstorms will redevelop this afternoon with the potential for a few strong to marginally severe storms across the far eastern plains towards 21z. HREF mean CAPE stays below 1000 j/kg with better shear to the east. But for a any early afternoon development there is the potential for higher CAPE before the surface dew point mixes out behind the boundary. Hail up to quarter size and wind gusts up to 60 mph will be the primary risks. Depending on the position of the boundary and timing of storm development, can't rule out a landspout if it can tap some resident vorticity along a more stationary segment of the boundary. Baca and Prowers counties may have the best chance for this, albeit this probability still looks low and mesoscale trends will need to be monitored closely. Like yesterday, leaned towards the cooler side of guidance for high temperatures today where precipitation is likely to affect heating. Went closer to model blends farther east. Clearing takes place overnight so went on the cooler side of guidance for the valleys. May need to monitor these areas for potential ground fog development towards morning. -KT && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 435 AM MDT Sun May 12 2024 Monday - Tuesday: The start of the new week will bring some active weather to south central and southeastern Colorado, with daily chances of showers. A messy shortwave ridge will drift over the region, and while no major synoptic forcing is expected with this feature, minor orographic forcing will continue. This forcing, in combination with modest moisture still in place, will allow for showers to blossom each day, particularly along and immediately around the mountains. And while most precipitation is anticipated to remain around and along the mountains both days, a weak front from a wave to the north Tuesday afternoon may help to blossom additional showers across the eastern plains as it sags southward. Snow showers are expected for the peaks of the mountains, with rain showers and thunderstorms expected elsewhere. With all of that said, as diurnal instability wanes each day, any showers across the region are expected to weaken and dissipate heading into the overnight hours. As for temperatures, a warming trend is anticipated. Much of the area will warm to near to above seasonal temperatures for mid May. Wednesday - Thursday: For around the midweek period, more active weather is anticipated for the region. An unsettled pattern will develop over the area, as two lows/waves try to interact with each other. Ensemble model guidance is in good agreement about these features trying to phase with each other, but there is still some disagreement about timing of the phase and how much they phase together. Overall, there is high confidence (60-79%) this pattern will bring more widespread precipitation chances to south central and southeastern Colorado as the waves pass over the region. However, given some uncertainty in how these lows/waves will eventually interact, confidence is low (20-39%) in how much precipitation falls. With that said though, the gap between the lowest ensemble model and the highest ensemble model has closed some, so this could be trend toward a more particular solution, and hopefully details on that will become more clear over the next few days. Looking at temperatures, much of the area will cool down to below seasonal values given the unsettled pattern over the region. Friday - Saturday: For the end of the week and into the weekend, a downtick in active weather is expected for south central and southeastern Colorado. Flow will develop into a more ridging pattern, and no major sources of forcing are expected to influence the region. Ensemble model guidance are in relatively good agreement on this pattern change, though are a bit more flat with the ridging. With no major forcing, dry conditions are expected for the region, though an an isolated shower can't be ruled out along the mountains given weak orographic forcing. Then, as for temperatures, a rebound to warmer values is expected, as much of the area warms to above seasonal values for mid May. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1112 AM MDT Sun May 12 2024 Mainly VFR conditions anticipated during the next 24 hours at all 3 taf sites KPUB, KALS and KCOS. Main concern is we could see some brief mvfr (bkn030) with passing showers through early evening. Winds will generally be NW at 15 to 25 knts this afternoon decreasing this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 2 PM MDT this afternoon for COZ063-076-081-082. && UPDATE...HODANISH SHORT TERM...KT LONG TERM...SIMCOE AVIATION...HODANISH
Hazardous weather outlook, May 12, 11:24 AM MDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1124 AM MDT Sun May 12 2024 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1124 AM MDT Sun May 12 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Steady snow over the higher elevations of the greater Pikes Peak region will dissipate by early afternoon. The combination of a weak boundary moving slowly southeast across the plains, relatively weak winds in the lower atmosphere and very steep lapse rates will allow for the potential for a few landspout tornadoes to develop over the southeast plains today. The greatest potential for weak landspout tornadoes will be east of a line from roughly Eads to Kim. The best time for the landspouts to occur will be from 1 pm to 7 pm. In addition to the landspout tornado threat, hail up to the size of quarters and wind gusts to 60 mph will be possible over the plains. Over the remainder of the plains, scattered thunderstorms will be possible, with small hail and gusty winds expected. The threat of stronger thunderstorms will come to an end after sunset. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers will increase in coverage both Monday and Tuesday. Snow is expected along the mountains, with rain showers and thunderstorms expected elsewhere. The greatest hazard with any thunderstorms will be lightning and gusty winds. Unsettled weather prevails during the midweek period Wednesday and Thursday. More widespread showers and thunderstorms are expected for the region. There is still some uncertainty in how much precipitation will fall though. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, May 12, 10:57 AM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1057 AM MDT Sun May 12 2024
COZ086-089-121730-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
1057 AM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES THROUGH 1130 AM MDT...
At 1056 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Boone, or 22 miles east of Pueblo Airport, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3836 10424 3851 10411 3841 10383 3819 10402
TIME...MOT...LOC 1656Z 303DEG 8KT 3840 10410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HodanishLocal storm report, May 12, 11:22 AM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1122 AM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow 1 NNW Woodland Park 39.01N 105.06W
05/12/2024 M7.5 Inch Teller CO Trained Spotter
Still snowing.
&&
mwLocal storm report, May 12, 11:24 AM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1124 AM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow Florissant 38.95N 105.30W
05/12/2024 E8.0 Inch Teller CO Public
via social media.
&&
mwSpecial weather statement, May 12, 11:28 AM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1128 AM MDT Sun May 12 2024
COZ086-089-121815-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
1128 AM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CROWLEY AND EASTERN
PUEBLO COUNTIES THROUGH 1215 PM MDT...
At 1127 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Olney Springs, or 25 miles east of Pueblo Airport,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail. This storm will
have the potential to produce copious amounts of small hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Olney Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10415 3844 10409 3839 10377 3815 10394
TIME...MOT...LOC 1727Z 299DEG 7KT 3835 10404
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HodanishSpecial weather statement, May 12, 12:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1215 PM MDT Sun May 12 2024
COZ089-093-121900-
Crowley County CO-La Junta Vicinity/Otero County CO-
1215 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO AND SOUTHERN
CROWLEY COUNTIES THROUGH 100 PM MDT...
At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles north of Crowley, or 28
miles northwest of La Junta, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ordway, Sugar City, and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3828 10404 3841 10388 3830 10355 3808 10373
TIME...MOT...LOC 1815Z 302DEG 13KT 3831 10387
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, May 12, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1221 PM MDT Sun May 12 2024
COZ074-088-094-121900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1221 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 100 PM MDT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles southeast of Hoehne, or 11
miles east of Trinidad, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 10444 3724 10431 3708 10385 3699 10401
3699 10430
TIME...MOT...LOC 1821Z 302DEG 13KT 3713 10430
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:23 AM MDT | Winter Weather Advisory | PUB | Chaffee, Lake, Saguache | 27 min |
| May 12, 12:50 AM MDT | Winter Storm Warning | PUB | Chaffee, Lake, Saguache | 8 hr |
| May 12, 12:50 AM MDT | Winter Weather Advisory | PUB | Chaffee, El Paso, Fremont, Teller | 13 hr |
| May 12, 10:57 AM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| May 12, 11:28 AM MDT | Special Weather Statement | PUB | Crowley | 47 min |
| May 12, 12:15 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| May 12, 12:41 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| May 12, 1:12 PM MDT | Special Weather Statement | PUB | Crowley | 48 min |
| May 12, 1:34 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
| May 12, 1:41 PM MDT | Special Weather Statement | PUB | Kiowa | 49 min |
| May 12, 2:17 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 12, 2:30 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| May 12, 2:36 PM MDT | Special Weather Statement | PUB | Baca | 24 min |
| May 12, 2:42 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| May 12, 2:44 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| May 12, 2:54 PM MDT | Special Weather Statement | PUB | Prowers | 36 min |
| May 12, 2:57 PM MDT | Special Weather Statement | PUB | Baca | 33 min |
| May 12, 2:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| May 12, 3:02 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 12, 3:06 PM MDT | Special Weather Statement | PUB | Baca | 24 min |
| May 12, 3:22 PM MDT | Special Weather Statement | PUB | 38 min | |
| May 12, 3:25 PM MDT | Special Weather Statement | PUB | Prowers | 50 min |
| May 12, 3:27 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 12, 3:28 PM MDT | Special Weather Statement | PUB | Kiowa | 32 min |
| May 12, 3:41 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| May 12, 3:59 PM MDT | Special Weather Statement | PUB | 46 min | |
| May 12, 4:15 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.